Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS El Paso, TX

August 2, 2002Doña Ana County, Otero County, New Mexico; El Paso County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Aug 2, 2002, 4:17 PM MDT for Doña Ana County, Otero County, New Mexico; El Paso County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 4:17 PM MDT (22:17 UTC)
Expired
Aug 2, 2002, 5:15 PM MDT
In force
58 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 34 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:00 PM MDTThunderstorm Wind 60 MEl Paso Intl Arpt, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS54 KEPZ 022217
SVRELP
NMC013-035-TXC141-022315-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
412 PM MDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DONA ANA COUNTY IN NEW MEXICO
  INCLUDING THE CITY OF CHAPARRAL
  SOUTHWESTERN OTERO COUNTY IN NEW MEXICO
  NORTHWESTERN EL PASO COUNTY IN TEXAS
  INCLUDING THE CITIES OF...FORT BLISS...EL PASO

* UNTIL 515 PM MDT

* AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER EASTERN EL PASO...MOVING NORTHEAST AT 20 
MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT NORTHEAST EL PASO...FORT BLISS 
AND CHAPARRAL OVER THE NEXT HOUR

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER 
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE 
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3185 10657 3176 10632 3220 10594 3241 10647

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:45 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 2, 2:45 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 PM MDT FRI AUG 2 2002

SYNOPSIS...
A RIDGE OF HIGH PRESSURE FROM THE CENTRAL PLAINS DOWN ACROSS NEW
MEXICO WILL PERSIST INTO THE BEGINNING OF THE NEW WEEK. MOISTURE
MOVING IN FROM THE EAST...ALONG WITH MODERATELY UNSTABLE AIR WILL
KICK OFF ANOTHER ROUND OF SCATTERED THUNDERSTORMS TONIGHT AND AGAIN
ON SATURDAY AND SUNDAY. MOISTURE DECREASES SOME ON MONDAY AND
TUESDAY...SO LOOK FOR JUST SOME IOSLATED THUNDERSTORMS THEN.

DISCUSSION...
MAIN PATTERN OF UPPER HIGH CENTERED OVER THE CENTRAL PLAINS WITH
RIDGE EXTENDING SOUTHWEST OVER NEW MEXICO WILL PERSIST THROUGH THE
WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. THURSDAY NIGHT MCS OVER
THE BOOTHEEL AND SOUTHEAST ARIZONA LEFT EXTENSIVE CLOUD COVER OVER
THE WESTERN CWA...WHICH IS JUST NOW STARTING TO LIFT NORTHWARD.
OTHER MCS OVER SOUTHEAST NEW MEXICO CONTINUES TO LINGER WITH SOME
THUNDERSTORMS...JUST EAST OF CWA. IT LIES JUST EAST OF THE OLD COLD
FRONTAL BOUNDARY...WHICH APPEARS TO BE INTO THE GUADALUPE MOUNTAINS
AND FILTERING WESTWARD. MODEL TRENDS OF MOISTENING UP THE AREA ARE
IN FULL SWING. GOES TPW SHOWS PWS OF AROUND 1.5 INCHES OVER THE CWA
WHICH IS 150% OF NORMAL. INSTABILITY INDICES ARENT GREAT FOR
TONIGHT BUT PRECIP EFFICIENCY IS HIGH FOR TONIGHT AND LIKELY WILL
LEAD TO SOME LOCALLY HEAVY SHOWERS.

ETA SHOWING VORT LOBE CONTINUING ACROSS THE AREA SATURDAY...WITH
DEFORMATION ZONE EXTENDING FROM THE BOOTHEEL ACROSS THE SACRAMENTO
MOUNTAINS. ANOTHER ROUND OF SCATTERED THUNDERSTORMS...COULD BE
FOCUSED IN THE EAST WHERE THERE IS GOOD SURFACE CONVERGENCE...BUT
WILL NOT DELINEATE FOR NOW. PRECIP EFFICIENCIES AND PWS REMAIN HIGH
SO HEAVY SHOWERS ARE ONCE AGAIN POSSIBLE.

MEDIUM RANGE...AVN CONTINUES EAST FLOW AROUND THE BOTTOM OF THE HIGH
BUT PUSHES MAIN MOISTURE PLUME WEST INTO ARIZONA. WILL DECREASE
THUNDERSTORM COVERAGE BACK INTO ISOLATED CATEGORY FOR THE EXTENDED
PERIODS.

EL PASO               WW  72/ 92/ 74/ 90/ 72  31313
LAS CRUCES            WW  67/ 93/ 69/ 91/ 67  31313
ALAMOGORDO            WW  68/ 91/ 70/ 88/ 68  31323
CLOUDCROFT            WW  48/ 70/ 50/ 68/ 48  34343
TRUTH OR CONSEQUENCES WW  69/ 90/ 71/ 88/ 69  32323
SILVER CITY           WW  62/ 87/ 64/ 85/ 62  33333
DEMING                WW  65/ 93/ 67/ 91/ 65  31313
LORDSBURG             WW  66/ 94/ 68/ 92/ 66  31313
SIERRA BLANCA         WW  67/ 89/ 69/ 87/ 67  32323

.ELP...NONE

17 HEFNER

N

In the hours before

Special weather statement, Aug 2, 2:10 PM MDT, 2 hours 7 minutes before
NMZ022>025-030>032-TXZ055-056-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
210 PM MDT FRI AUG 2 2002

...THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND STRONG WINDS THIS
AFTERNOON INTO TONIGHT...

THUNDERSTORMS ARE NOW DEVELOPING OVER WEST TEXAS AND SOUTHWESTERN
NEW MEXICO. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE SLOWLY
NORTH THIS AFTERNOON INTO TONIGHT...CAUSING GUSTY WINDS OF 35 TO
45MPH WITH BLOWING DUST AND LOCALLY HEAVY RAIN OF UP TO 2 INCHES
OR MORE.

MOTORISTS ARE URGED TO USE EXTREME CAUTION DUE TO GUSTY WINDS AND
BLOWING DUST THAT MAY CAUSE VERY POOR VISIBILITY. DO NOT DRIVE
ACROSS ROADS THAT ARE COVERED BY WATER.

PARK

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.